fbpx

Falls in the Elderly – Case Study

Falls in the elderly are incredibly challenging and medications often contribute to that challenge.  Here’s a case where we have a patient who is frequently falling, and I want to highlight a few points that we need to be thinking about.  My first thought is the dose of Xanax (alprazolam), in general, this a steep dose, particularly for someone in their 80’s.  Meclizine prn also indicates to me that this patient is likely dizzy which could be from many of their meds.  We’ve got risk of orthostasis with blood pressure reducing medications as well as the risperidone.  In addition, we also don’t have a good diagnosis for use of risperidone.  One thing that may get overlooked is risk of hypoglycemia with the sulfonylurea – blood sugar monitoring will also be important when consider fall risks.  When assessing falls in the elderly, it is critical to look at every medication!

With the obvious behavioral issues and dementia diagnosis, I’d like to further investigate the yelling at night and potentially rule out the risk of pain contributing to behavioral/mental health issues necessitating the use of alprazolam and risperidone.

In addition to the risk of falls, Coumadin (warfarin) or any blood thinner for that matter, could increase the risk that a life threatening bleed may occur upon injury from falling.

Enjoy this case study?  I have a great opportunity for access to more free content, including 30 medication mistakes that all healthcare professionals should be aware of! – A 6 page PDF free to subscribers – Click here for access!

 

Written By Eric Christianson

October 1, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories